Thursday, October 29, 2015

Fitness 101: Anti-depressants and Weight Gain


So, this was me last March.

This is my good weight. I wasn't too skinny, I was working out and I was probably around 107 pounds.

I know the number on the scale does not and should not matter, but ever since I started on antidepressants, I slowly started feeling like I was gaining weight.

Of course it does not help that the stress of work, and Manila traffic and all my other responsibilities, plus the mood swings I get sometimes from the meds, gives me little to no time to work out regularly.

Before you all start yelling at me, I know I'm not overweight now, but anyone who has been on medication knows where I am coming from, and I hope this also helps people who are on meds for the first time, so they don't panic if they notice some weight gain.

Last I checked a month ago, I was 112 lbs. This is the weight my nutritionist wanted me to be when I was an severely underweight 97 lbs, but for me, that's a 15 lb weight gain in the span of two years. Granted, I needed to gain that weight, it still does not make me feel good about how gross I am feeling physically right now.






Ok, so there are a few reasons why you might be gaining weight while on antidepressants:

1. Your chemicals are balancing out, so yes, you probably enjoy food a lot more.

2. Your appetite is growing- FOR CARBS. I don't know about you but I have this constant craving for anything starchy and bad for me- and I've been eating larger portions than I normally would. Your meds might be spinning your carb cravings to crazy levels.

3. Your metabolism might be slowing down. This plus constant carb cravings. Not a great combination.

4. It might be your specific medication or the combination of your meds. I asked my doctor to switch me from Zoloft to Pristiq- which is not supposed to make you gain that much weight. Oh God, imagine if I didn't switch? When I started on Zoloft, I was drinking a slurpee a day until it started becoming super ridiculous and I had to tell my doctor.

5. If you did not notice it earlier on and have been on meds for 6 months or longer, then you are probably noticing it NOW. It's been 9 months for me, so yes, it is about that time.

The good thing is, you feel better now, and I guess that's all that matters at the moment. I'm getting off my meds in time for my big jump to Paris (Yes, I AM MOVING! ;p) and I'm hoping that being a student again, with more time will allow me a regular work out schedule, despite all the yummy French food. Also, I decided to take the Metro to school, but walk an hour or so home everyday.

So for those who are about to start on or have just started antidepressants, it will benefit you to already switch to a healthier diet and more exercise. To those, who, like me, were skinny and now feel like jello- have no fear, it's still worth the effort to start working out more and stop eating all that junk! The weight loss may not be as fast as what you are used to, but it's better than ballooning to 20 pounds more than your usual weight.

So, there you go. My biggest frustration right now from these damn pills is me feeling like the Marshmallow Man. I know it might seem silly to some, but people on meds..... I heat ya loud and clear!



The plan:

To stop saying yes when my officemates ask me if I want shit food like KFC for lunch. I mean, I won't even lie, even at my healthiest, I loved fast food as much as the next person, but I could totally control my cravings and not have it for months!

To work out everyday for at least 45 minutes. Even if ti means having to wake up mad early again. And since my sleeping has become more normal, that just means that if I want my 8 hours, I need to sleep at 10 PM.

Alcoholic beverages only 2x a month and only wine. 3 glasses MAX. 2 days of the month of my choice.

Drink more water!!!!!!!

Will update this every two weeks to give progress reports.

3 comments:

  1. This is such an informative post. You inspired me lot to do hard work for losing weight fast. Well, I would like to take homemade Green drink instead of packed ones. I wonder if you have any Green drink recipes!!

    ReplyDelete
  2. Don't let your kids get you in poor eating habits. Often times, you will find that parents have a more difficult time losing weight as their kids are demanding fatty junk foods. Try this

    ReplyDelete
  3. Take it from someone who knows or maybe your weight gaining routine is incorrectly executed.biomedx hcg activator tablets

    ReplyDelete